Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 210, NWS Des Moines, IA

July 18, 2007Calhoun County, Pocahontas County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:19 PM CDT for Calhoun County, Pocahontas County, Webster County, Iowa. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 4:19 PM CDT (21:19 UTC)
Expired
Jul 18, 2007, 5:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:22 PM CDTTSTM WND DMGPomeroy, IA6-8 INCH TREE LIMBS DOWN.
Jul 18, 4:30 PM CDTTSTM WND GST 70N Manson, IA8 INCH TREE LIMBS DOWN...POWER IS OUT.
Jul 18, 4:33 PM CDTTSTM WND DMGManson, IAPOWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL TREE LIMBS.
Jul 18, 4:53 PM CDTTSTM WND DMGCallender, IA6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 2:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182118
SVRDMX
IAC025-151-187-182200-
/O.NEW.KDMX.SV.W.0210.070718T2119Z-070718T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF FORT DODGE...
  SOUTHEASTERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHWEST OF MANSON...OR ABOUT 23 MILES WEST OF FORT DODGE...
  AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSON BY 425 PM CDT...
  FORT DODGE BY 455 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4265 9398 4223 9398 4251 9472 4264 9460
TIME...MOT...LOC 2119Z 296DEG 30KT 4258 9458

$$

JUNGBLUTH
1 follow-up statement
000 
WWUS53 KDMX 182144
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT WED JUL 18 2007

IAC151-182153-
/O.CAN.KDMX.SV.W.0210.000000T0000Z-070718T2200Z/
POCAHONTAS IA-
443 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
IS CANCELLED...

AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4257 9460 4256 9446 4264 9444 4265 9399
      4262 9398 4223 9398 4251 9472
TIME...MOT...LOC 2143Z 302DEG 38KT 4262 9403 4238 9435

$$

IAC025-187-182200-
/O.CON.KDMX.SV.W.0210.000000T0000Z-070718T2200Z/
WEBSTER IA-CALHOUN IA-
443 PM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CALHOUN AND WEBSTER COUNTIES...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM VINCENT TO CALLENDER...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF FORT DODGE TO 13
MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OTHO BY 450 PM CDT...
  DUNCOMBE BY 455 PM CDT...
  LEHIGH BY 500 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

AT 435 PM...TREE LIMBS AND POWER POLES WERE REPORTED DOWN IN MANSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4257 9460 4256 9446 4264 9444 4265 9399
      4262 9398 4223 9398 4251 9472
TIME...MOT...LOC 2143Z 302DEG 38KT 4262 9403 4238 9435

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED JUL 18 2007

.DISCUSSION...
FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO
TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA
FOR THE REMAINDER OF THE FORECAST PERIOD.

UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST
WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN
ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT.
STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA
OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF
MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS
MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING
SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS
CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS
EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION
THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE
CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA
LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH
NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK
SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED
AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE
INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE
POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE
REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH
LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING.
AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL
BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM
CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE
CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE
NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED
ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES
OF PRECIP EXPECTED INTO THURSDAY.

LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA
FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD.
THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER
OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED
ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER
AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW
SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...18/18Z
AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD
BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME
MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN
IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH
THE NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY.

&&

ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUL 18 2007

IAZ027-028-039-192045-
BUTLER-BREMER-BLACK HAWK-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH
TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE
THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>026-033>038-047>050-192045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE
AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ044>046-057>062-070>075-081>086-096-097-192045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING
INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY
EXCEED SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ092>095-192045-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY...
WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:54 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago51 min
Jul 18, 4:13 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas47 min
Jul 18, 4:38 PM CDTSevere Thunderstorm WarningDMXWright42 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningDMXFranklin49 min
Jul 18, 4:46 PM CDTFlash Flood WarningDMXBremer6 hr
Jul 18, 4:49 PM CDTSevere Thunderstorm WarningDMXHamilton56 min
Jul 18, 4:59 PM CDTSevere Thunderstorm WarningDMXWebster30 min
Jul 18, 5:14 PM CDTFlash Flood WarningDMXButler6 hr
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningDMXHardin45 min
Jul 18, 5:17 PM CDTSevere Thunderstorm WarningDMXBremer43 min
Jul 18, 5:37 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jul 18, 5:37 PM CDTSevere Thunderstorm WarningDMXStory53 min
Jul 18, 5:48 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama57 min
Jul 18, 5:57 PM CDTTornado WarningDMXGrundy21 min
Jul 18, 6:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.